Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Articles

Page Path
HOME > J Korean Soc Clin Toxicol > Volume 11(1); 2013 > Article
Serotonin Syndrome After an Overdose of Dextromethorphan and Chlorpeniramine: Two Case Reports
Kwang Yul Jung, Sung Hyun Yun, Hyun Min Jung, Ji Hye Kim, Seung Baik Han, Jun Sig Kim, Jin Hui Paik
Journal of The Korean Society of Clinical Toxicology 2013;11(1):19-22
DOI: https://doi.org/
Published online: June 30, 2013
  • 95 Views
  • 0 Download
  • 0 Crossref
  • 0 Scopus
1Department of Emergency Medicine, College of Medicine, Inha University
2Department of Emergency Medicine, College of Medicine, Inha University
3Department of Emergency Medicine, College of Medicine, Inha University
4Department of Emergency Medicine, College of Medicine, Inha University
5Department of Emergency Medicine, College of Medicine, Inha University
6Department of Emergency Medicine, College of Medicine, Inha University
7Department of Emergency Medicine, College of Medicine, Inha University

Dextromethorphan and chlorpeniramine are common ingredients of over-the-counter (OTC) cough pills. They are known to be safe when used alone, however, combination with other serotonergic drugs or use of an overdose can cause serotonergic toxicity. We report on a 43-year-old male and a 57-year-old female who ingested an overdose of antitussive drugs containing dextromethorphan and chlorpeniramine. They commonly presented with altered mentality and hyperreflexia on both upper and lower extremities. After conservative therapies, they were discharged with alert mentality. These cases are meaningful in that there are few cases of serotonin syndrome with an overdose of a combination of dextromethorphan and chlorpeniramine. Careful use with medication counseling for OTC cough pills is needed in order to prevent overdose of these ingredients.

Related articles

JKSCT : Journal of The Korean Society of Clinical Toxicology